Taking antidepressants alone is enough to double your risk of stomach bleeding, but mixing them with painkillers is even more dangerous, a new study finds.

Mixing SSRIs (drugs used in the treatment of depression) such as Prozac, Paxil and Zoloft with over-the-counter non-steroidal anti-inflammatory drugs like ibuprofen increases an individual's risk of stomach bleeding six-fold, according to research by the U.K.'s University of East Anglia.

About 10 million Americans use antidepressants. For the study, Dr. Yoon Loke, a clinical pharmacologist at UEA’s School of Medicine, Health Policy and Practice, worked with colleagues at North Carolina's Wake Forest University. The results are published in the journal Alimentary Pharmacology & Therapeutics.

Currently, most SSRIs warn users of an increased risk of stomach bleeding when mixing the drugs with painkillers. However, authors of the new research claim to be the first to show that just taking the antidepressants alone is enough to raise the risk of stomach bleeding.

The findings are based on an analysis of four studies covering more than 153,000 patients, which estimate that over a period of one year, one in every 106 patients taking SSRIs together with painkillers will require hospital admission due to bleeding in the stomach.

“While the SSRIs on their own carry only a small risk of harm, this risk becomes much more serious when they are taken in combination with painkillers,” Loke said in a news release.

The researchers also looked in detail at more than 100 cases of patients who suffered bleeding in the stomach related to SSRIs and found that two-thirds of the patients were taking painkillers at the same time.

“If you have a history of stomach ulcers or indigestion, then SSRIs may not be the best choice for treating your depression,” said Loke. “There are other antidepressants which seem to be less harmful.”

Loke advised that patients on SSRIs may do better taking drugs such as Tylenol, rather than ibuprofen.